So, the psychiatrist upped the lithium dose

Discussion in 'General Parenting' started by TerryJ2, Jul 25, 2012.

  1. TerryJ2

    TerryJ2 Well-Known Member

    We met with-him this afternoon and he does not think that what difficult child experienced was from the lithium. He thinks something led up to it. He said that an agitated response from lithium would be more prolonged and ongoing. He also wants us to start using Seroquel as a prn instead of clonidine, and only use the clonidine at night for sleep.

    We check back in 6 wks.

    Sigh. I guess I just wait for the next meltdown ...:clubbing:
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Terry, the whole medications thing is always a pins-and-needles thing. Is the dose high enough? is it low enough? how do you tell? and yes, it's usually adverse behaviors that mark the trail...

    (I'm going grey this week.)
     
  3. TerryJ2

    TerryJ2 Well-Known Member

    I went gray 20 yrs ago, lol! Gotta love Clairol ...
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Terry, I dont think your son is on a high enough lithium level to cause him any harm. I think the seroquel is a really good add on. I think you will see a good result. Personally I would have added a daily dose and then added a dose PRN but Im not his doctor...lol. I just play one on the internet. Seroquel will make him tired. What dose did they give him?
     
  5. Bunny

    Bunny Guest

    Good luck with the new dose. Hopefully this is just what the needs. Figuring out the right medications, the right dose, the right time to take them can be so hard.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Thank you. I know!
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    So, difficult child gave a really good description today of one of the feelings that his lithium creates.
    "You know when you're in an airplane and there's turbulence and your stomach drops, but you're still in the same place?"

    I hate that feeling. He said it's like that in his head, too.

    But he is talking, talking, talking, telling us what he does all day. He's still hyper and on-edge when it comes to his girlfriend, but overall, he's friendlier and actually figuring out his chores on his own for the first time, and telling me what he has accomplished and what he has left. That is brand-new.

    I hope these side effects wear off quickly and that he can keep taking this.
     
  8. InsaneCdn

    InsaneCdn Well-Known Member

    Does lithium have light-headedness for a side-effect? If so, that side effect can create the "turbulence" feeling. If he can find a pattern for that feeling, there might be an explanation and an approach that helps (for light-headedness, you learn to NOT get up quickly, for example).

    Another thing that can produce that side-effect is low blood sugar. Some medications make people more sensitive to drops in blood sugar. If so, it's important to specifically plan for healthy, balanced snacks on a regular basis throughout the day.
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Thanks, I'll tell him that.
     
  10. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Terry, is he having any shaking of his hands that he cant control. Im worried that the turbulence feeling he is describing could be a sort of not being able to breath correctly. Even though he is in on an really small dose, it is possible for him to have side effects. Is he tongue thrusting in anyway or having any other sort of twitching?

    Another thing, do you have him drinking enough water and have you kept him on the same amount of salt that he was eating before he started taking lithium. In other words, if you let him salt his foods and let him have potato chips and crackers with salt...still let him. Dont stop his salt intake now. Lithium is a salt and his body needs to be on the same amount that he used to be on so it doesnt get confused. Dont get me to explain. But he definitely needs to be drinking a ton of water especially in this heat and when school starts he needs a note to keep a water bottle with him.

    Lithium may not be the medication for him. He may need to go on depakote or one of the other mood stabilizers. In fact, I am a bit surprised they started with lithium. They usually try one of the others first because while lithium is the gold standard for bipolar, once you try it and come off it, it sometimes doesnt work as well again. Or so I have been told.
     
  11. TerryJ2

    TerryJ2 Well-Known Member

    His hands tremble like he has had too much caffeine, but it is inconsistent. He pointed it out to me last week, and again yesterday, and said it is new.

    No tongue thrusting or any of that. He has been drinking a lot of fluids on his own, and naturally loves salty foods so that's not a problem.

    The good news is that it's partially working, so even if we switch to something else, it gives me hope.

    I was reading more articles online about Borderline Personality Disorder (BPD) and the definitions are really focusing on impulsivity and anger, compared to BiPolar (BP), which has more back-and-forth between depression and mania. Boy, I see a lot of difficult child in a couple of the articles. Too soon to tell, but I'd rather have that than narcissism or sociopathy. He's just been through so many changes over the summer ...
     
  12. klmno

    klmno Active Member

    Terry, when I started seeing tons of side effects in my son for 1/10th the help that I'd hoped for was when I had to really take a hard look at things. It's difficult to determine when medications are worth it. I didn't want a problem of skewed thinking being resolved by putting a teen into the thorazine shuffle, so to speak. It's really difficult to decipher what is sensible and what is selfish and what is just plain stupid when it comes to difficult child's, in my humble opinion. In hindsight I can't stress enough the importance of finding out how much they can control or learn to control, whether they have a disability or MH issue or not. I feel for your whole family.
     
  13. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Terry if he is having any shaking hand, get him off that lithium. Cory has been off lithium for almost 10 years now and he still looks like he has parkinsons. Its worse when he is tired or stressed but you can still see it in his handwriting and when he has to do anything very small.
     
Loading...